Madison
60° F
Overcast
Overcast
Advertisement

Should you mix migraine medication with antidepressants?

Published On: Mar 13 2014 11:21:13 AM CDT

By Mayo Clinic News Network

Reports suggest that combining migraine medications called triptans with certain antidepressants — including selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs) — may increase the risk of a serious condition called serotonin syndrome.

Serotonin syndrome occurs when your body has too much serotonin, which is a chemical found in your nervous system. Triptans, SSRIs and SNRIs naturally raise serotonin levels. When these medications are taken together, it causes much higher levels of serotonin in your system than you'd experience if you were taking only one of these medications. Fortunately, serotonin syndrome appears to be rare in people who are taking triptans and antidepressant medications.

Signs and symptoms of serotonin syndrome occur within minutes to hours and may include:

  • Nausea, vomiting and diarrhea
  • Fever
  • Increased heart rate (tachycardia)
  • Changes in blood pressure
  • Overactive reflexes (hyperreflexia)
  • Extreme agitation or restlessness
  • Hallucinations
  • Loss of coordination
  • Seizures
  • Coma

If you experience signs or symptoms of serotonin syndrome, seek immediate medical attention. Left untreated, serotonin syndrome may be fatal.

There may also be a risk of interactions between other antidepressants and migraine medications. Antidepressants known as monoamine oxidase inhibitors (MAOIs) can cause an increase in the level of triptans in your blood and slow the breakdown of serotonin.

If you're taking migraine medications and antidepressants, talk to your doctor, especially if you notice any changes in your health. Don't stop or change the dosages of any of your medications on your own.

-- Jerry W. Swanson, M.D.

Source: http://www.mayoclinic.org/diseases-conditions/migraine-headache/expert-answers/migraine-medications/FAQ-20058166/

Advertisement
  • Marysville Pilchuck school shooting 4

    KOMO

    2 dead in school shooting near Seattle, sources say

    A school shooting has been reported at Marysville-Pilchuck High School in Marysville, Washington, about 35 miles north of Seattle.

  • Craig Spencer

    America's Ebola patients

    An American doctor who was working with Ebola patients in Guinea was been diagnosed with the disease after returning to New York. Learn more about him and America's other Ebola victims.

  • Hot peppers

    Karimala/iStock

    Notable food recalls

    A North Carolina producer of peppers and hot sauces is voluntarily recalling 6,215 pounds of fresh serrano chili peppers because some tested positive for salmonella. Here are other notable food recalls that made headlines.

  • jack-o-lantern Halloween pumpkin

    Juliet James/SXC

    Halloween

    Games, recipes, trick-or-treating, scary movies and everything else you need to make your Halloween extra spooky.

  • Politician, politics, debate, election

    iStock / bns124

    Election Coverage

    Get up-to-date on political stories, Reality Check the latest political ads, learn about the candidates and find election results in our special section.

  • Ebola virus pink

    CDC

    Ebola special coverage

    Get the latest news on the Ebola outbreak and resources to help you learn more about the deadly virus.

Advertisement